Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS Flagstaff, AZ

June 29, 2015Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 29, 2015, 3:05 PM MST for Gila County, Navajo County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2015, 3:05 PM MST (22:05 UTC)
Expired
Jun 29, 2015, 3:45 PM MST
In force
40 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:43 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 9:43 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST MON JUN 29 2015

.SYNOPSIS...MONSOONAL MOISTURE IN PLACE ACROSS NORTHERN ARIZONA
WILL LEAD TO GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA EACH DAY THROUGH NEXT WEEK. HEAVY
RAINFALL...LIGHTNING...SMALL HAIL AND STRONG WINDS ARE PROBABLE
WITH THESE STORMS.

&&

.DISCUSSION...THE STORM EVOLUTION TODAY SHOULD GENERALLY BE SIMILAR
TO YESTERDAY...WITH STEERING FLOW MOVING THE STORMS WHICH FORM OVER
THE RIM TO THE WEST AND SOUTHWEST OVER YAVAPAI...WESTERN
COCONINO...AND GILA COUNTIES DURING THE AFTERNOON AND EARLY EVENING.
THE STRONGEST...ORGANIZED STORMS ARE EXPECTED TO HAVE A MORE
NORTHERLY MOTION. LATE EVENING AND OVERNIGHT SHOWERS AND
THUNDERSTORMS SHOULD BE EXPECTED AS WELL AS MATURE CONVECTION FROM
THE EAST MOVES INTO THE AREA.

THE PRIMARY DIFFERENCES TO NOTE FROM YESTERDAY IS A SLIGHT INCREASE
IN MOISTURE FROM THIS MORNINGS SOUNDING...AND INCREASED TROPOSPHERIC
SHEAR PROJECTED IN THE FORECAST MODELS. THIS MAY LEAD TO AN
ENHANCEMENT IN THE INTENSITY OF LOCAL STORMS TODAY...WITH MORE
ORGANIZED CONVECTION. ONLY MINOR CHANGES HAVE BEEN MADE TO THE GRIDS
TODAY...WITH THE CURRENT FORECAST LOOKING GOOD AND ON TRACK.

&&

.PREV DISCUSSION /344 AM MST/...ISOLATED SHOWERS AND THUNDERSTORMS
ARE CONTINUING ACROSS YAVAPAI COUNTY EARLY THIS MORNING...WITH
ACTIVITY HAVING CEASED FOR THE TIME BEING ACROSS THE REMAINDER OF
OUR NORTHERN AZ FORECAST AREA. EXPECT THE CONVECTIVE SCENARIO TODAY
TO BE RATHER SIMILAR TO YESTERDAY...WITH INITIAL DEVELOPMENT ACROSS
THE HIGHER TERRAIN THEN MOVING SLOWLY WEST INTO THE VALLEYS OF
YAVAPAI AND NORTHERN GILA COUNTIES. CHANCES FOR STORMS WILL EXIST
ACROSS ALL OF NORTHERN AZ THOUGH. THE PRIMARY HAZARDS FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING..AND WIND
GUSTS IN EXCESS OF 50 MPH.

WITH ONLY GRADUAL AND MODEST SHIFTS IN THE MONSOONAL FLOW AND
ASSOCIATED HIGH PRESSURE...DAILY CHANCES FOR THUNDERSTORMS WILL
PERSIST THROUGH THE ENTIRE 7-DAY FORECAST PERIOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...SHRA/TSRA ARE EXPECTED THIS
AFTERNOON AND EVENING...DEVELOPING ALONG THE HIGH TERRAIN FIRST AND
EXPANDING TO THE VALLEYS. STORM MOTION TOWARDS THE WEST WITH WIND
GUSTS TO 40+ KTS AND MVFR VSBY POSSIBLE IN THE VICINITY OF STORMS.
SOME STORM ACTIVITY CONTINUING OVERNIGHT BUT WITH LESS TENDENCY
TOWARD STRONG WIND GUSTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL REMAIN CENTERED OVER THE GREAT
BASIN WITH MONSOON MOISTURE GRADUALLY INCREASING. AS A RESULT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TUESDAY WITH GREATER
COVERAGE NEAR AND SOUTH OF I-40. STRONG AND ERRATIC OUTFLOW WIND
GUSTS AND LIGHTNING WILL REMAIN CONCERNS NEAR ANY STORM ACTIVITY.

WEDNESDAY THROUGH FRIDAY...LITTLE CHANGE IN THE OVERALL PATTERN.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS NORTHERN
ARIZONA. LOOK FOR A BIT HIGHER HUMIDITY LEVELS AND SLIGHTLY LOWER
TEMPERATURES.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/BAK
AVIATION...AT
FIRE WEATHER...MCCOLLUM/AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 29, 9:10 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST MON JUN 29 2015

AZZ004>018-037>040-300700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
910 AM MST MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
EXPECT THE CONVECTIVE SCENARIO TODAY TO BE RATHER SIMILAR TO
YESTERDAY...WITH INITIAL DEVELOPMENT BEGINNING LATE THIS MORNING
ACROSS THE HIGHER TERRAIN OF THE WHITE MOUNTAINS/MOGOLLON
RIM/COCONINO PLATEAU THEN MOVING SLOWLY WEST INTO THE VALLEYS OF
YAVAPAI AND NORTHERN GILA COUNTIES. COVERAGE IS EXPECTED TO BE LESS
FARTHER NORTH...BUT STORMS ARE ALSO EXPECTED TO FORM OVER THE CHUSKA
MOUNTAINS/BLACK MESA/KAIBAB PLATEAU AND MOVE WEST OVER THE LOWER
ELEVATIONS.

THE PRIMARY HAZARDS FROM THE STRONGEST STORMS TODAY WILL BE LOCALLY
HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH ONLY GRADUAL SHIFTS IN THE MONSOONAL FLOW...DAILY CHANCES
FOR THUNDERSTORMS WILL PERSIST THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 29, 12:08 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1208 PM MST MON JUN 29 2015

AZZ007-015-291930-
COCONINO PLATEAU-WESTERN MOGOLLON RIM-
1208 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCONINO COUNTY
UNTIL 1230 PM MST...

AT 1207 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF WILLIAMS...OR 32 MILES NORTHWEST OF FLAGSTAFF...MOVING
WEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM WILL CROSS STATE HIGHWAY 64 BETWEEN WILLIAMS
AND VALLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
COCONINO COUNTY.

LAT...LON 3551 11202 3539 11201 3534 11233 3554 11235
TIME...MOT...LOC 1907Z 085DEG 11KT 3544 11210

AT
Special weather statement, Jun 29, 12:57 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1257 PM MST MON JUN 29 2015

AZZ007-015-292030-
COCONINO PLATEAU-WESTERN MOGOLLON RIM-
1257 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCONINO COUNTY
UNTIL 130 PM MST...

AT 1256 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WILLIAMS...OR 33 MILES WEST OF FLAGSTAFF...MOVING WEST AT 10
MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM...AS WELL AS CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
WILLIAMS AND KAIBAB LAKE CAMPGROUND.

LAT...LON 3540 11212 3523 11211 3521 11239 3541 11240
TIME...MOT...LOC 1956Z 082DEG 10KT 3531 11220

AT
Special weather statement, Jun 29, 1:10 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST MON JUN 29 2015

AZZ007-015-292045-
COCONINO PLATEAU-WESTERN MOGOLLON RIM-
110 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCONINO COUNTY
UNTIL 145 PM MST...

AT 109 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLIAMS...OR 37 MILES WEST OF FLAGSTAFF...MOVING WEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMS AND KAIBAB LAKE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3539 11218 3521 11216 3517 11242 3545 11246
TIME...MOT...LOC 2009Z 085DEG 16KT 3530 11227

AT
Special weather statement, Jun 29, 2:14 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST MON JUN 29 2015

AZZ015-292145-
WESTERN MOGOLLON RIM-
214 PM MST MON JUN 29 2015

...SPECIAL WEATHER STATEMENT...

AT 211 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLAGSTAFF...MOVING WEST AT 15 MPH.

HALF INCH TO DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. THIS STATEMENT MAINLY CONCERNS SOUTHWEST
PORTIONS OF THE CITY OF FLAGSTAFF TOWARD KACHINA VILLAGE AND
MOUNTAINAIRE.

LOCATIONS IMPACTED INCLUDE... FLAGSTAFF...KACHINA
VILLAGE...MOUNTAINAIRE...CANYON VISTA CAMPGROUND AND LOWER LAKE MARY.

LAT...LON 3520 11155 3506 11155 3508 11185 3528 11182
TIME...MOT...LOC 2111Z 102DEG 13KT 3514 11160

AT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:08 PM MSTSpecial Weather StatementFGZYavapai22 min
Jun 28, 5:37 PM MSTAreal Flood AdvisoryFGZYavapai113 min
Jun 28, 6:53 PM MSTAreal Flood AdvisoryFGZYavapai112 min
Jun 29, 12:08 PM MSTSpecial Weather StatementFGZ22 min
Jun 29, 12:57 PM MSTSpecial Weather StatementFGZ33 min
Jun 29, 1:10 PM MSTSpecial Weather StatementFGZ35 min
Jun 29, 2:14 PM MSTSpecial Weather StatementFGZ31 min
Jun 29, 3:39 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai51 min
Jun 29, 4:49 PM MSTSevere Thunderstorm WarningFGZYavapai26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.